Telltale Signs of Heroin Abuse
The Telltale Signs of Heroin Abuse: What is Heroin?
Heroin is an opioid drug which is a derivative of morphine. The drug is typically a white or brown powder, and can also be found in the form of a sticky black substance. The drug has been deemed highly addictive, often causing its users to experience an overdose due to abuse. Users of heroin typically smoke, snort, or inject the drug. The effects of heroin typically will produce a euphoric effect, causing its users to feel a “euphoric rush”. Heroin is deemed one of the most dangerous drugs of abuse because it’s often made of dangerous chemicals which can cause serious health damage. Being as though heroin is typically cut with dangerous and unknown chemicals, one of the most common outcomes of heroin use is an overdose. One of the most common outcomes of a heroin overdose is death by overdose. You can avoid an overdose by not using heroin at all. All it takes is making the life-changing decision to stop using heroin. If you see any telltale signs of heroin abuse, you can stop by seeking help.
The Telltale Signs of Heroin Use
If you are concerned that a loved one may be using heroin, there are multiple visible signs of heroin use that you can look for. The telltale signs of heroin abuse include, but are not limited to:
- Sudden episode of nodding off
- Experiencing unexplained periods of euphoria
- Visible signs of needle injection or “track marks”
- Sudden weight loss
- Wearing long pants or long sleeve shirts to cover needle marks
- Scabs and sores caused by skin picking
- Abrupt changes in behavior: social isolation, lying, stealing, deceptive behaviors, mood swings and angry outbursts
- Slurred speech
- Infection or abscesses at the site of injection
- Carrying or hiding drug paraphernalia: needles or syringes, water pipes, burned spoons, small plastic bags or wrappers with a powdery residue
- Lack of attention to physical appearance and hygiene
If these telltale signs of heroin abuse are being exhibited by your loved one, there’s a great possibility that they may be using heroin.
Withdrawal From Heroin
Another way to determine if your loved one may be using heroin is by observing for symptoms of withdrawal. Heroin users typically continuously use the drug to experience the euphoric high, but also as a means to avoid experiencing symptoms of withdrawal. Heroin withdrawal symptoms typically start within a few hours of the last use of the drug. Symptoms associated with heroin withdrawal can include:
- Strong cravings or urges to use heroin
- Excessive sweating and/or cold sweats
- Runny Nose
- Mood swings
- Intense cramping of the limbs
The withdrawal symptoms associated with heroin can be very severe, and even deadly. If you suspect that your loved one may be using heroin, the first step is seeking medical attention to ensure their safety during the withdrawal process.
Are You Concerned That Your Loved One Is Using Heroin?
If you are deeply concerned that you or our loved one may be abusing heroin, follow your intuition. You can also ask yourself or loved one some of the following questions:
- Do you experience strong cravings or urges to use heroin?
- Are you continuously using heroin in spite of experiencing negative consequences?
- Has your use of heroin caused you to abandon your responsibilities?
- Is your use of heroin affecting your work, academics, and/or social life?
- Do you want to stop the use of heroin or cut down but can’t?
- Do you use heroin to avoid experiencing symptoms of withdrawal?
- Do you feel as if your use of heroin is becoming unmanageable?
- Are you using heroin as a means “to feel better” or “escape”?
- Do you lie, cheat, and/or steal to buy heroin?
- Are you overspending on heroin or experiencing financial difficulties in relation to your heroin use?
If the answer was “yes” to some of these questions, you or your loved one may be at risk for a heroin use problem. It is important to seek help for yourself or your loved one immediately to help avoid negative consequences such as prolonged used, health problems, or even death. There are treatment options available for those suffering from heroin abuse or addiction, and recovery is possible! You can recover your life or the life of a loved one from heroin by making the brave decision to seek help today.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.